Thyroid UK

Hyper’s out There?

Hi there

I read so much from sufferers of hypothyroidism. Just wanting some thoughts on hyper and Graves’ disease. Am about to come off carbimazole after almost a year of treatment. Still don’t feel ‘ready’ though and still suffer high anxiety, low mood, sleep difficulties and general fatigue. Am medicated for depression (fluoxetine) but this doesn’t seem to be helping anymore ( after 15 years). Any ideas or recommendations??

7 Replies
oldestnewest

Hi TPee

Can’t help with the “coming off”, as I’m not at that stage yet - but just wanted to wish you luck !

I started 40mg / day carbimazole in June, and the dose was recently titrated for the first time down to 10mg/day after blood tests showing I was below range on T3/T4. I suspect I’m still below range, as I’m still feeling pretty tired, which hadn’t previously been the case since a couple of weeks into the carbimazole regime.

I’m pretty happy with the support I get from my endos . They take time to explain treatment, and, since I’ve shown an interest, to explain the options they are considering. For you at this stage, I’m guessing good support will be vital. Hope you’re getting it.

Reply

Hi valarian, ive said sorry to tpee for hijacking her post but i was on 20mgs of carbi from august till 8 days ago and now use 10mgs once a day titration as endo says my ft3 and tc4 are low now- hypo i surpose and im getting new bloods done tomorrow as i suspect they are alot lower now. How did you feel with the titration dose as i was starting to feel slightly more human on 20mgs and now feel i am back to square one again, slight palps, tremble, breathlessness, tired out. How has it effected you or could it be that the symptons are hypo related now? Just need to get bloods done tomorrow

Got thyroid scan on friday.

Reply

Sounds like your carbimazole has been titrated. I was treated differently and was on block and replace. That means I took 40mcg carbimazole for a year along with increasing amounts of levothyroxine until my. Bloods were where my doctors wanted them to be - then I went to see the endo one month and was told to stop everything. Next morning for the first time in a year I took no thyroid meds at all and haven’t done since.

It feels a bit odd to begin with but you get used to it. I did everything I could to minimise stress because that’s not good for us Graves people. So early on I went to see my GP and said I did NOT want radioactive iodine which was what the hospital wanted to do should I relapse. Once that was cleared up I just got on with it.

I think it takes your body a while to get used to the new normal. I tried to eat well, lots of fish, vegetables then eventually I went completely gluten free which has greatly reduced my thyroid antibodies which I imagine is a good thing. I don't eat junk food, cakes and biscuits and i stick to water or decaf teas and coffee, I’ve totally given up on Diet Coke.

You sound like you are feeling very insecure and that it’s the only thing hold8ng you together is the carb but try to relax, you could try exercise of some sort to help you relax, I walk a lot and sometimes go to a small friendly non-lycra gym and I also do Pilates but you could swim or do any number of things.

Reply

Diet is my current target, as I’ve been putting weight on since my heart rate dropped. I don’t currently plan to go gluten free, just to get back into good eating habits after being able to eat everything in sight with impunity !

On balance, I’m quite glad to be on titration rather than the “jump off the cliff” moment of b&r. I’ve also made my current thoughts on rai clear - wouldn’t say I’ll never go down that route, but on balance would want to retry carbi again first. Endo was quite receptive to discussion. (Sorry again TPee - but as you can see, you are by no means alone here , there are

just less of us than the hypos !)

Reply

Tpee sorry i am hijacking your post here, just wanted valarian advice!!☺

Reply

Hi, I think I’m still a bit hypo (thyroid levels were definitely below range), and feel pretty tired, but my next blood test isn’t due for another couple of weeks, and I was warned it would take a week or so to sort. I definitely don’t feel original hyper symptoms (thank goodness), but am also on calcium channel blockers for high blood pressure, which will be keeping tremors and palps at bay

I’m on titration only, so no Levo, although the endo did consider this, and may revert if Thyroid levels remain low.

Just remember RMichelle, there is a trial and error element to this, which is why we have regular blood tests. If over a week or so, you feel consistently worse rather than better, you can always ask for a blood test to be brought forward, but we also need to give the changes a chance to kick in. I think you also have hashis, which may complicate matters.

Reply

Thanks valarian, yes i do have hashis and realise the hyper swing and what with the titration down to 10mgs and really overdoing it at the weekend i am now suffering. 😠 did you notice any difference whilst titrating your dose?

Reply

You may also like...